I'm a 45 year old woman considering botox for platysmal bands but very concerned about swallowing/breathing difficulties reported. However unlikely. I have googled any number of key words, but not been able to find what kind of dosage level the people had who had trouble? And would it be a sensible strategy to have the dosage in two batches - say 20 units one week with another20 the next? To establish that placement of the 1st ok and neither dosage of itself big enough to paralyse esophagus?
Botox and Potential Dangers of Platysmal Band Injections?
Doctor Answers 11
Botox for Platysmal Bands of the Neck
The most important advice I can give you is that you consult with and get treated by a board-certified dermatologist or facial plastic surgeon. As mentioned by other physicians in their answers, it is impossible to answer your question regarding dosages and units without evaluating you in person. Dosages very from patient to patient depending on the location, nature of the areas involved, and the desired outcomes. We do a lot of botox to the platysmal bands in our practice with great success. In the hands of a well-trained, board-certified dermatologist or facial plastic surgeon, botox treatment of this area is very safe and effective. Hope this helps!
Botox treatment of Platysmal Bands
Please make sure that you are being injected by a board certified and qualified plastic surgeon with extensive experience in Botox injections. Doses vary from patient to patient and desired treatment effect, so without seeing you in person, it is impossible to give you an absolute number of units. However Botox treatment of platysmal bands can be very safe and effective.
The issue has nothing to do with the location of the injections.
Typically platsyma bands benefit from 20 to 60 units of BOTOX. My typically platysma band treatment is in the 20 unit range. Diffusion of BOTOX is not the issue here. Like any BOTOX service, a small percentage of sensitive patients can have a systemic effect from BOTOX treatment performed for platysma bands. In my practice, the incidence of this sensitivity is about one case in 2500 treatments for a total treatment dose of 33 units of BOTOX. That incidence is an estimate but it gives you an idea that it is rare but does occur. With increasing dose, the incidence of systemic side effects that are well described elsewhere increases. It is my opinion that botulinum toxin A sensitivity that results in the sensation of difficulty swallowing, shortness of breath, anxiety, etc is an absolute contraindication for having future cosmetic botulinum toxin treatments. When botulinum treatment is performed for medical reasons, patients and their doctors need to individualize the response to these types of side effects in deciding if future botulinum toxin A treatment is worth the side effect.
It is reasonable to try a lower dose if you are concerned about this issue. You might also discover that you can get a treatment result with less BOTOX and save yourself some money.
You might also like...
Botox bands and the platysmus
If you are worried and want to correct horizontal lines, get a physician trained in MicroBotox. Used intradermally, it has very little chance of causing the problems you worry about
Platysmal bands respond well to BOTOX®
Platysmal bands respond well to BOTOX®.
As Dr. Altman has pointed out, it is important to have this work done for you by a physician who is experienced, and who has a good understanding of the anatomy of the neck.
I have found it very useful to ask my patients to contract their neck muscles in such a way that the vertical bands stand out. Then I hold the bands away from the neck while carefully injecting them with BOTOX®. By holding the bands away from the neck, I can make sure that the BOTOX® stays in the platysmal muscles within the bands AND I can make sure that the BOTOX® does not get into the deeper tissues of the neck, where it would get wasted and/or cause unwanted muscle relaxation.
In some individuals, relaxation of the platysmal muscles immediately below the posterior half of the jawline can allow the skin to drape more nicely as it crosses the jawline, sometimes referred to as the "Nefertiti Lift".
Side effects of Botox injections into platysmal bands
Botox injections of platysmal bands can greatly reduce the appearance of vertical neck lines. To decrease the risk of side effects from platysmal band injection with Botox, very small amounts of Botox should be injected per site - approximately 1-2 units every 2 cm of the band.
I would not suggest repeating the injections in a week as full action of Botox may not fully manifest until 2 weeks after injection.
The most important point is that you have the injections performed by a board certified dermatologist or plastic surgeon with training and experience in Botox injections.
Botox for neck bands
Splitting the treatment as you suggested would be a very reasonable strategy.
Botox and Potential Dangers of Platysmal Band Injections?
Botox, Dysport and Xeomin are neurotoxins that relax muscle responsible for causing unwantd lines, wrinkles, hypertrophy or buching(chords) as in the anterior neck. Using them to relax the platysmal muscle, in the neck, can cause difficulties in swallowing. You may want to atart out with very small doses spread out along the anterior platysmal bands and if tolerated, slowly have more Botox injected in a month or so.
Botox for Platysmal Bands
Platysmal bands can respond very well to Botox in some patients and not at all in others. I will have the patients grimace in such a way that forces their bands to become more prominent. Then I inject while holding the bands away from the rest of the neck. The number of units also varies from patient to patient. There is no set formula or number of units. I have used as little as 20 or as much as 80 depending on the number and length of the bands. This is a treatment that must be individualized for each patient.
Botox for platysmal bands
The problems you describe with Botox use for platysmal bands can be does related, but it is also location and diffusion related. If the material is placed or it spreads deeper than the skin, then the issues can occur, even if a minimal amount is used. I am afraid that your suggestion of staged injections will not make it any safer.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.